MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ZUK UNI TIB BASE SZ 3 RM/LL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. ZUK UNI TIB BASE SZ 3 RM/LL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 00584200302
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Foreign Body In Patient (2687)
Date of Event 03/14/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after an unicompartmental knee arthroplasty performed approximately three years ago, the patient woke up and when attempted to get out of bed, the knee locked in a bent position.As he attempted to straighten his leg, he heard a pop and felt something break.The patient started to present pain and it was confirmed via x-rays that part of the tibial component fractured.A revision surgery was performed on (b)(6) 2023 to solve this adverse event.The patient is still recovering and using crutches.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.However, the photographs were reviewed, and revealed that one side of the tibial baseplate has fractured off.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause of the reported, ¿tibial component fractured,¿ cannot be definitively concluded.Two x-rays show a linear radiodense object in/around the knee joint area; therefore, a potential foreign body cannot be ruled out.Explant photo images show the tibial baseplate component fracture: however, ¿no additional information is available,¿ including no written interpretation of the x-rays.A mixed knee system construct cannot be ruled out as a contributing factor to this event as the femoral component appears to be a stride femoral component which is manufactured by blue-belt technologies.Per the surgical technique, ¿the stride knee system is designed as a system and does not allow the substitution of components from other systems and manufacturers.¿ the patient¿s reported symptoms (¿knee locked in a bent position¿attempted to straighten¿heard a pop and felt something break¿ and pain) were likely caused by the tibial component fracture or either a result of the fracture.Per case details, ¿the patient is still recovering and using crutches.¿ regarding the side discrepancy, the (b)(6) 2023 radiographs appear to be of a left uni knee/medial replacement with a radiodense object in anterior of knee joint, while the (b)(6) 2023 x-ray (labeled right side, shows a left tka with a radiodense object posterior of knee joint, while the photo of an explanted tibial component is labeled "rt med/lt lat" (not left medial, as appears in the (b)(6) 2023 image).The patient impact includes revision with conversion to a total knee after a possible contralateral placement of the tibial baseplate component, tibial component breakage in the presence of a mixed manufacturer construct/knee systems, and the reported patient symptoms including pain as well as a possible retained foreign body.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for zuk unicompartmental knee revealed that loosening or fracture/damage of the prosthetic knee components has been identified as an adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with material specification, raw material requirements shall be met.A number of mechanical tests shall be performed in order to meet the required strength values.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include using a mixed knee system construct, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation.However, the photographs were reviewed, and revealed that one side of the tibial baseplate has fractured off.The clinical/medical investigation concluded that the clinical root cause of the reported, ¿tibial component fractured,¿ cannot be definitively concluded; however, the mixed knee system construct cannot be ruled out as a contributing factor to this event as the femoral component is a stride femoral component which is manufactured by blue-belt technologies.Per the surgical technique, ¿the stride knee system is designed as a system and does not allow the substitution of components from other systems and manufacturers.¿ two x-rays show a linear radiodense object in/around the knee joint area and explant photo images show the tibial baseplate component fracture which correlates with the revision operative report.The patient¿s reported symptoms were likely caused by the tibial component fracture or either a result of the fracture.Per case details, ¿the patient is still recovering and using crutches.¿ regarding the side discrepancy, the (b)(6) 2023 radiographs appear to be of a left uni knee/medial replacement with a radiodense object in anterior of knee joint, while the (b)(6) 2023 x-ray (labeled right side, shows a left total knee arthroplasty with a radiodense object posterior of knee joint, which correlates with the left revision/conversion to total knee arthroplasty operative report.The photo of an explanted tibial component is labeled "rt med/lt lat" (not left medial, as appears in the (b)(6) 2023 image).The patient impact includes revision with conversion to a total knee after a possible contralateral placement of the tibial baseplate component, tibial component breakage in the presence of a mixed manufacturer construct/knee systems, prolonged operative time, and the reported patient symptoms including pain and the retained foreign body in the ¿posterolateral soft tissues¿ after capsule flushing and unsuccessful retrieval attempts.Unfortunately, further patient impact/additional intervention(s) cannot be ruled out due to the potential for the foreign body to migrate.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for zuk unicompartmental knee revealed that loosening or fracture/damage of the prosthetic knee components has been identified as an adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with material specification, raw material requirements shall be met.A number of mechanical tests shall be performed in order to meet the required strength values.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include using a mixed knee system construct, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after an unicompartmental knee arthroplasty performed on (b)(6) 2020, the patient woke up and when attempted to get out of bed, the knee locked in a bent position.As he attempted to straighten his leg, he heard a pop and felt something break.The patient started to present pain and it was confirmed via x-rays that part of the tibial component fractured.A revision surgery was performed on (b)(6) 2023 to solve this adverse event.The patient is still recovering and using crutches.
 
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated.The visual inspection revealed that the returned explants reveal signs of wear.The visual evaluation revealed dried cement on the explants, burrs, gouges and a fracture on the tibial baseplate.This inspection was conducted by naked eye.A lab analysis performed on the devices revealed signs of wear and damage to the insert and baseplate.There is damage on the medial side of the insert.Additionally, the tibia baseplate component shows damage at the posterior edge of the locking interface with the insert.The clinical/medical investigation stated that the clinical root cause of the reported ¿tibial component fractured¿ cannot be definitively concluded; however, the mixed knee system construct cannot be ruled out as a contributing factor to this event as the femoral component is a stride femoral component which is manufactured by blue-belt technologies.Per the surgical technique, ¿the stride knee system is designed as a system and does not allow the substitution of components from other systems and manufacturers¿.Two x-rays show a linear radiodense object in/around the knee joint area.The explant images show the tibial baseplate component fracture which correlates with the revision operative report.The patient¿s reported symptoms were likely caused by the tibial component fracture or either a result of the fracture.Regarding the side discrepancy, the (b)(6) 2023 radiographs appear to be of a left uni knee/medial replacement with a radiodense object in anterior of knee joint, while the (b)(6) 2023 x-ray (labeled right side, shows a left total knee arthroplasty with a radiodense object posterior of knee joint, which correlates with the left revision/conversion to total knee arthroplasty operative report.The photo of an explanted tibial component is labeled "rt med/lt lat" (not left medial, as appears in the (b)(6) 2023 image).The patient impact includes revision with conversion to a total knee after a possible contralateral placement of the tibial baseplate component, tibial component breakage in the presence of a mixed manufacturer construct/knee systems, prolonged operative time, and the reported patient symptoms including pain and the retained foreign body in the ¿posterolateral soft tissues¿ after capsule flushing and unsuccessful retrieval attempts.Unfortunately, further patient impact/additional intervention(s) cannot be ruled out due to the potential for the foreign body to migrate.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the tibial baseplate.Therefore, no investigation is deemed for the other devices.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for zuk unicompartmental knee revealed that loosening or fracture/damage of the prosthetic knee components has been identified as an adverse effect.Additionally, based on the received parts, it appears that parts from two different systems (zuk and stride) were implanted together.The zuk products¿ instructions for use warns not to use components from other knee systems.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specification, raw material requirements shall be met.A number of mechanical tests shall be performed in order to meet the required strength values.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include using a mixed knee system construct, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated devices were returned and evaluated.The visual inspection revealed that the returned explants reveal signs of wear.The visual evaluation revealed dried cement on the explants, burrs, gouges and a fracture on the tibial baseplate.This inspection was conducted by naked eye.A lab analysis performed on the devices revealed signs of wear and damage to the insert and baseplate.There is damage on the medial side of the insert.Additionally, the tibia baseplate component shows damage at the posterior edge of the locking interface with the insert.The clinical/medical investigation stated that the clinical root cause of the reported ¿tibial component fractured¿ cannot be definitively concluded; however, the mixed knee system construct cannot be ruled out as a contributing factor to this event as the femoral component is a stride femoral component which is manufactured by blue-belt technologies.Per the surgical technique, ¿the stride knee system is designed as a system and does not allow the substitution of components from other systems and manufacturers¿.Two x-rays show a linear radiodense object in/around the knee joint area.The explant images show the tibial baseplate component fracture which correlates with the revision operative report.The patient¿s reported symptoms were likely caused by the tibial component fracture or either a result of the fracture.Regarding the side discrepancy, the (b)(6)2023 radiographs appear to be of a left uni knee/medial replacement with a radiodense object in anterior of knee joint, while the (b)(6)2023 x-ray (labeled right side, shows a left total knee arthroplasty with a radiodense object posterior of knee joint, which correlates with the left revision/conversion to total knee arthroplasty operative report.The photo of an explanted tibial component is labeled "rt med/lt lat" (not left medial, as appears in the (b)(6)2023 image).Two electronic copies of bilateral x-ray images were provided for review.One undated, pre-prosthetic image appears to show narrowing of the left lateral articulating space.The bilateral image dated (b)(6)2026 appears to show a competitor left total knee arthroplasty.The patient impact includes revision with conversion to a total knee after a possible contralateral placement of the tibial baseplate component, tibial component breakage in the presence of a mixed manufacturer construct/knee systems, prolonged operative time, and the reported patient symptoms including pain and the retained foreign body in the ¿posterolateral soft tissues¿ after capsule flushing and unsuccessful retrieval attempts.Unfortunately, further patient impact/additional intervention(s) cannot be ruled out due to the potential for the foreign body to migrate.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the tibial baseplate.Therefore, no investigation is deemed for the other devices.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for zuk unicompartmental knee revealed that loosening or fracture/damage of the prosthetic knee components has been identified as an adverse effect.Additionally, based on the received parts, it appears that parts from two different systems (zuk and stride) were implanted together.The zuk products¿ instructions for use warns not to use components from other knee systems.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specification, raw material requirements shall be met.A number of mechanical tests shall be performed in order to meet the required strength values.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include using a mixed knee system construct, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ZUK UNI TIB BASE SZ 3 RM/LL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17597160
Report Number1020279-2023-01638
Device Sequence Number20673811
Product Code HSX
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K033363
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/02/2026
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number00584200302
Device Lot Number63828366
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/04/2023
Supplement Date Received by Manufacturer10/10/2023
12/15/2023
09/12/2024
06/26/2026
Initial Report FDA Received Date08/22/2023
Supplement Report FDA Received Date10/11/2023
12/19/2023
09/17/2024
07/02/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/01/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient SexMale
Patient Weight170 LB